Dermatology Expert Forum
Scalp irritation from Rogaine
About This Forum:

This forum is for questions regarding Dermatology issues, such as: rashes, acne, birthmarks, skin infections, rosacea, and general skin care. All questions will be answered by a medical professional.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Scalp irritation from Rogaine

About a month ago, I decided use Provillus.  Provillus has herbal DHT blocker and a topical step (5% minoxidil)

After a week I had scalp irritation. Felt like thousands of pins on scalp, was extremely photosensitive, had white residue on scalp, oily hair, and lots of hair loss.  I stopped using everything

After about a week, Doc put me on a 10 day prednisone regime.  50 mg for two days, followed by 40 mg for two days, until I had two days of 10 mg.  After about 3 days,  I had no irritation or hair loss. I visited my general physician and he advised me to stop the prednisone at this time.  I did.

Since then my hair loss, photosensitivity, and pain were increasing daily. About three days ago i was again really photosensitive, pins in scalp, hair loss, oily hair. My scalp was just plain swollen. Visited another dermatologist, she said the pins in scalp pain where my histamine attacking my hair, put me on antihistamines (allegra and benadrly).  She also gave me some Luxiq (betamethasone valerate foam) 0.12% to use if i thought i needed it. She mentioned that I could double the dose of the antihistamines if required.  I have been using allegra and benadrly for about three days now, it does control the pain and hair loss to some extent, but I am taking a lot of this (about double the package recommended dose) and I feel I am right at the edge  If I am about due for my next dosage, I'll already start feeling pain and see hair loss

Questions

1) How long can I expect this really bad phase of my life to last

2) Would you agree with simply using antihistamines

3) What is Luxiq and what will this do for me.

2) Is there a topical solution I can place on my scalp or shampoo I can use.

3) Will the hair that I lost because of this bad move come back


One side note is that i was using the Force Factor supplement at the same time I was using the provillus.  i also stopped using this when the irritation started.

Much thanks Doc





Related Discussions
1760307_tn?1313521269
Dear max541,

Thank you for posting your query.

Provillus contains 5% minoxidil, and at times it has been seen to cause irritant reaction of the scalp such as irritation, itching and redness. Most likely this is what you are experiencing. Now to answer your questions one by one :

1) How long can I expect this really bad phase of my life to last ?
Your symptoms should subside in a couple of weeks provided you take the right medicines to manage it.

2) Would you agree with simply using antihistamines ?
Antihistaminics are important, but only antihistaminics may not help you. In my opinion, you need to take oral steroids also (as was prescribed to you earlier). You also need to apply a topical steroid lotion ( such as Luxiq ). Along with these medicines, I would also recommend that you talk to your doctor about a course or oral antibiotics (preferably a Macrolide).

3) What is Luxiq and what will this do for me?
It’s a topical steroid to reduce inflammation, redness & irritation.

4) Is there a topical solution I can place on my scalp or shampoo I can use.
I think the one that you are using (Luxiq) is good.

5) Will the hair that I lost because of this bad move come back
Yes, the hair that you have lost due to the irritant effect of the solution should come back in due course of time.

The force factor is unlikely to have anything to do with the irritant effect you had.

Hope that this information helps and hope that you will get better soon.

Thank you for using MedHelp's "Ask an Expert" Service, where we feature some of world's renowned medical experts in their fields. Millions have benefitted from our service to get personalized advice for them and for their loved ones.

Best Regards,
Dr.Bharat Chawda
4 Comments
Blank
Avatar_m_tn
Much thanks Doctor.

My new dermatoIogist  put me  on a 12 day regime of prednisone along with the antihistamines. After about 3 days the situation seems to be getting better.  The stinging seems to have shrunk to a small area of my scalp (yes the main area of my scalp I applied the provillus to).  I have an appointment with the dermatologist again on Tuesday to check on the progress and to discuss possibly going on antibiotics.

Seems stopping the prednisone during the first regime was not a good idea. I sense I could have been out of the woods a few weeks ago (and with a lot more hair on my head)

I tried the Luxiq. However, it seemed to cause more irritation and hair loss.  I was wondering if it could be the alchohol in the delivery solution that I am allergic to.

Thanks again
Blank
1760307_tn?1313521269
Dear max541,  

Thank you for writing back,

I am glad to know that you are recovering. Prednisolone works well in such conditions.

If Luxiq is causing irritation you can try a different brand containing a topical steroid. You might be right regarding alcohol or some preservative causing the irritation. A change of brand might help. You may discuss the same with your dermatologist on your next visit.

You may also ask your doctor about the need for an oral antibiotic in case there is a risk of secondary infection.

Wish you Good Health

Best Regards,
Dr. Bharat Chawda
Blank
Avatar_m_tn
Thank-you Doctor,

Your advise has proven to be right on.  I only wish I had followed your advise from the very beginning of this event. This problem probably would have been solved 3 weeks ago.

I did go see the doctor yesterday, and I am on an oral antibiotics regime now.

Thanks again.  
Blank
Continue discussion Blank
This Forum's Experts
563773_tn?1374250139
Bhupinder Kaur, MDBlank
Private practice
,
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank